Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 187, NWS Mobile, AL

May 25, 2003Wilcox County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 25, 2003, 9:23 PM CDT for Wilcox County, Alabama. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2003, 9:23 PM CDT (02:23 UTC)
Expired
May 25, 2003, 9:45 PM CDT
In force
22 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Wilcox County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2003-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2003-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
129 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1141 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 260223
SVRMOB
ALC131-260245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
923 PM CDT SUN MAY 25 2003

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WILCOX COUNTY IN SOUTH CENTRAL ALABAMA

* UNTIL 945 PM CDT

* AT 923 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES EAST OF FURMAN...MOVING EAST AT 30 MPH.

* THE SEVERE STORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  EASTERN WILCOX COUNTY.

STRONG DAMAGING WIND...AND HEAVY RAIN ARE LIKELY WITH THIS STORM.  
IF IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY SHELTER UNTIL 
THE STORM HAS PASSED.

LAT...LON 3208 8699 3196 8697 3197 8684 3208 8684

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 1:50 PM CDT, 7 hours 33 minutes earlier.

Area forecast discussion, May 25, 1:50 PM CDT, 7 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
150 PM CDT SUN MAY 25 2003

WEAK FRONT MOVING SOUTHWARD ACROSS MISSISSIPPI TONIGHT WILL SLOWLY
CROSS OUR FORECAST AREA TOMORROW.  PW VALUES SLOWLY INCHING UP
TODAY...WITH FORECAST AREA SEEING DEWPOINTS IN THE LOWER TO MID 60S.
ON THE WHOLE...WILL STICK WITH THE GFS SLOWLY PUSHING FRONT INTO THE
OFFSHORE WATERS LATE TOMORROW.  WILL CARRY CHANCE POPS NORTH
TONIGHT...SLIGHT CHANCE SOUTHEAST...WITH 50 POPS (ADVERTISING
SCATTERED SHOWERS AND THUNDERSTORMS) FOR MEMORIAL DAY WITH FRONT
PROVIDING FOCUS FOR CONVECTION DURING PERIOD OF BEST
INSTABILITY.

AFTER TOMORROW...THE ETA AND GFS PACKAGES ARE SPLIT ON THEIR
SOLUTIONS.  THE ETA STALLS THE BOUNDARY ALONG THE COAST TUESDAY AND
KEEPS THE AIRMASS DEEPLY MOIST.  THE GFS PULLS IN DRIER AIR DOWN THE
BACKSIDE OF THE UPPER TROUGH...DRYING THE AIRMASS SIGNIFICANTLY
ABOVE 850 MB.  PREVIOUS FORECAST THAT WE INHERITED FOR THIS SHIFT
ADVERTISED THE DRIER TREND AFTER MONDAY...RIGHT NOW THERE IS NOT
ENOUGH EVIDENCE SEEN TO WARRANT A CHANGE TO THAT FORECAST.

IN THE EXTENDED...WE DO SEE A WEAK UPPER DISTURBANCE IN THE GFS
TRACKING DOWN THE NORTHWESTERLY FLOW ACROSS NORTHERN AL AND TN
THURSDAY.  THAT MAY BRING A FEW CLOUDS ACROSS THE NORTHERN ZONES
THURSDAY...BUT GIVEN THAT THE RAINS USUALLY FOCUS ALONG THE
SOUTHERN EDGE OF THE STRONGER MIDLEVEL WESTERLIES IN THAT PATTERN...
WILL KEEP THE POPS OUT FOR THAT PERIOD.  WHILE NORTHWESTERLY FLOW
ALOFT CAN BRING A FEW SUPRISES THIS TIME OF YEAR...WE SEE NO
REASON AT THIS TIME TO GO AGAINST A DRY FORECAST ON INTO SUNDAY.

THANKS FOR COORD NEW...JAN AND BMX.

NUMBERS BELOW REPRESENT THE FIRST ROUGH PASS THROUGH THE GRIDS.
THE NUMBERS MAY GET CHANGED A BIT BEFORE THE OFFICIAL FORECAST
RELEASE.

05/GARMON

.PRELIMINARY TEMPS / POPS...

MOBILE     69 83 62 84 / 30 50 10 00
PENSACOLA  70 83 65 84 / 20 50 20 00
DESTIN     75 80 68 79 / 20 50 20 00
EVERGREEN  67 82 61 83 / 30 50 20 00
WAYNESBORO 65 81 59 82 / 40 50 10 00
CAMDEN     66 81 58 82 / 40 50 20 00

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.
Hazardous weather outlook, May 25, 5:30 AM CDT, 15 hours 53 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-251700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
530 AM CDT SUN MAY 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

A WEAK FRONTAL BOUNDARY SETTLES INTO THE DEEP SOUTH TODAY AND
TONIGHT...BRINGING A CHANCE OF SHOWERS AND A FEW THUNDERSTORMS. THE
LATEST FORECAST FROM THE STORM PREDICTION CENTER INDICATES...
ANY ORGANIZED SEVERE WEATHER THAT DOES OCCUR...WILL BE TO THE NORTH
OF THE AREA. AWAY FROM THUNDERSTORMS...NO HAZARDOUS WEATHER IS
EXPECTED THROUGH TONIGHT.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS NOT EXPECTED
TO BE REQUIRED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SUNDAY)

WITH THE FRONT FORECAST TO BE SLOW IN MOVING OUT OF THE AREA
MONDAY...A CHANCE OF SHOWERS AND THUNDERSTORMS CONTINUE. WEATHER
CONDITIONS IMPROVE WITH REGARD TO RAIN ON TUESDAY WITH THE FRONT
SETTLING SOUTHWARD...OUT INTO THE GULF.

OUTSIDE OF THUNDERSTORMS WITH THE FRONT ON MONDAY...NO HAZARDOUS
WEATHER IS EXPECTED TUESDAY THROUGH SUNDAY.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 4:08 PM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile37 min
May 26, 4:46 PM CDTSevere Thunderstorm WarningMOBBaldwin29 min
May 26, 5:13 PM CDTTornado WarningMOBCovington, Escambia32 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.